Nov 27, 2002
Dr Boyle, I have looked to you and all the other experts on this board for advice, guidence and help for quite some time.To say that all of you are anything less than an absolute godsend would be an understatement.I must comment though on a post titled "STI" as I am sure there are so many in the hiv community either entertaining this notion or actually doing it.I am also on a sti.Only a couple months right now,but my viral load has remained quite low(around 10,000) and I still have a substantial number of tcells.(over 700)Of course I realize sti's without therapeutic assistance at this stage of the game are monitor, wait and see.Here is my gripe.I was chronically infected, although never had a dangerously low t count, although I did have a relatively high vl which precipatated therapy induction.Now I ran the gamut with meds due to side effects not resistance and although I am fortunate in that respect, it does bother me that at some point my virus was exposed to these agents and they are no longer virgins.This is all due to the fact that I had a physcian that no way would let me have my sti.It was more important that I was "existing" with great numbers.(and easier)And I was existing...not living.I finally left and found a understanding doctor.The point is,he granted me my wish of backing me on my sti,and when everything was in place and a "go" I had the most severe panic attack that almost landed me in the hospital.This was all due to all the bad things we hear about sti's.About how the moment you stop the meds you will immediately soar virally and all those hard earned cd4s will be flushed down the toilet.It hasen't happened to me and I think there are probably a fair number of people that are doing equally as well.I just think there are alot of scare tactics that make people feel that there are no other choices.My hope is to see sti's become a standard of treatment on a case by case basis.Obviously, not everyone is a canidate, but there are many that are living miserably on the meds when these breaks may be a reality for them,strengthening their resolve, saving meds and allowing for even better agents(ie viread) to come to market.So what do you think about incorporating sti's into someones lifeplan? That's what it amounts to, because truthfully one long continous lifetime of med taking without any interuptions is a hard pill to swallow.Thank you for listening.
| Response from Dr. Boyle
I hear you and so do most clinicians caring for patients with HIV. We realize the difficulty of taking medications, especially ones that involve a lot of pills, side effects or frequent dosing requirements. We would like to do everything we can to help, but at the same time we don't want to do things that might potentially prove harmful. As the data become more firm, I think more clinicians will feel comfortable witht the idea of interrupting antiretroviral therapy in certain patients. As I have previously said, the limited data available at this point indicate that treatment interruptions are relatively safe in some patients, especially those who had T cells >350 when antiretroviral therapy was begun. However, treatment interruptions in patients with a nadir (lowest) T cell count <200 are likely to be relatively short (due to the T cells rapidly falling to the patient's nadir pre-therapy), and these interruptions may they pose a risk of opportunistic infections or other AIDS-related complications. Therefore, in that patient group, treatment interruptions are probably ill-advised, and certainly if the patient embarks on a treatment interruption they should be monitored very, very carefully. Finally, another potential risk to consider when contemplating a treatment interruption is the development of resistance if the medications are repetitively started and stopped, especially at high viral loads. Therefore, if the treatment interruption fails, I would be reluctant to try it again, and certainly would not do it over and over. So, I think we pretty much agree. I'm glad that you found a physician that shares your philosophy regarding treatment and wish you best of luck.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Eye Floaters After Touching Vaginal Secretions Worried I Have HIV
- Headache After Kissing Stripper Worried I Have HIV
- Hpv After Breast Sucking Sign Of HIV AIDS
- Hpv After Handjob Sign Of HIV AIDS
- Rectal Bleeding After Getting A Tattoo Worried I Have HIV
- Shingles After Touching A Bloody Scab Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.